Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 92, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 7:35 PM CDT for 7 counties in Iowa; Union County, South Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 7:35 PM CDT (00:35 UTC)
- Expired
- May 12, 2022, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:40 PM CDT | TSTM WND DMG | 5 Nw Holstein, IA | LARGE TREE KNOCKED DOWN BY STRONG WINDS ESTIMATED AT LEAST 70 MPH. WIND WAS STRONG ENOUGH TO CAUSE THE HOUSE WALLS TO BOW A LITTLE, AND AN OLD BARN TO TWIST ON ITS FOUNDATION. |
| May 12, 7:41 PM CDT | TSTM WND GST 55 | 5 S Marcus, IA | |
| May 12, 8:00 PM CDT | TSTM WND DMG | 4 S Primghar, IA | SIGNIFICANT ROOF DAMAGE TO LARGE MACHINE SHED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
854
WUUS53 KFSD 130035
SVRFSD
IAC021-035-041-093-141-149-167-SDC127-130115-
/O.NEW.KFSD.SV.W.0092.220513T0035Z-220513T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
735 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Cherokee County in northwestern Iowa...
Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Northwestern Buena Vista County in northwestern Iowa...
Southwestern Clay County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
Northwestern Ida County in west central Iowa...
Northeastern Union County in southeastern South Dakota...
* Until 815 PM CDT.
* At 734 PM CDT, severe thunderstorms were located along a line
extending from near Hawarden to Holstein, moving northeast at 45
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Quimby and Washta around 740 PM CDT.
Sioux Center and Orange City around 750 PM CDT.
Other locations in the path of these severe thunderstorms include
Cherokee, Aurelia, Hull, Alta, Boyden, Hospers, Matlock, Sheldon and
Peterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4301 9655 4326 9614 4326 9585 4277 9512
4249 9564
TIME...MOT...LOC 0034Z 225DEG 40KT 4302 9641 4249 9558
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JM1 follow-up statement
539
WWUS53 KFSD 130115
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
815 PM CDT Thu May 12 2022
IAC021-035-041-093-141-149-167-SDC127-130125-
/O.EXP.KFSD.SV.W.0092.000000T0000Z-220513T0115Z/
Cherokee IA-Sioux IA-Plymouth IA-Buena Vista IA-Clay IA-O'Brien IA-
Ida IA-Union SD-
815 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE...SIOUX...
NORTHEASTERN PLYMOUTH...NORTHWESTERN BUENA VISTA...SOUTHWESTERN
CLAY...SOUTHWESTERN O'BRIEN...NORTHWESTERN IDA AND NORTHEASTERN UNION
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa...and southeastern South Dakota.
LAT...LON 4301 9655 4326 9614 4326 9585 4277 9512
4249 9564
TIME...MOT...LOC 0115Z 225DEG 40KT 4334 9598 4280 9515
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:52 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 12, 5:52 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 552 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 550 PM CDT Thu May 12 2022 Strong line of thunderstorms will lift northeast out of the area. Any showers and thunderstorm activity this evening will remain more scattered. The exception may be northeast NE and southern parts of northwest IA where a line of storms may move through from about 0z to 4z. These storms could have hail and strong winds. After 6-8z, VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, May 12, 5:05 AM CDT, 14 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 7:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 5 W PLANKINTON 43.71N 98.58W
05/12/2022 AURORA SD PUBLIC
12 VEHICLES FLIPPED ON I-90 BETWEEN WHITE
LAKE AND PLANKINTON.
&&
JCLocal storm report, May 12, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 4 ENE ALEXANDRIA 43.67N 97.71W
05/12/2022 M81 MPH HANSON SD MESONET
MESONET STATION 213 SD RWIS ALEXANDRIA.
&&
STLocal storm report, May 12, 7:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 ENE VERMILLION 42.78N 96.92W
05/12/2022 M1.00 INCH CLAY SD PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JCLocal storm report, May 12, 7:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 3 SE JEFFERSON 42.57N 96.53W
05/12/2022 M62 MPH UNION SD MESONET
MESONET STATION 53 SD RWIS NORTH SIOUX CITY.
&&
STLocal storm report, May 12, 7:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 5 S ELK POINT 42.60N 96.68W
05/12/2022 E60 MPH UNION SD PUBLIC
ALSO REPORT PEA SIZE HAIL.
&&
STLocal storm report, May 12, 7:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 3 SE MONTROSE 43.67N 97.15W
05/12/2022 M77 MPH MCCOOK SD MESONET
MESONET STATION 18 SD RWIS MONTROSE.
&&
STThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Sioux, Woodbury | 43 min |
| May 12, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 46 min |
| May 12, 7:17 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 43 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 44 min |
| May 12, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 47 min |
| May 12, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Dickinson, Osceola | 47 min |
| May 12, 8:49 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 41 min |
| May 13, 8:29 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 49 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.